Hail, Baca
- When
- July 17, 3:00 PM MST to 3:05 PM MST
- Where
- Baca County, 1.49 mi NNW of Springfield
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 37.420, -102.630
Severe storms produced hail up to the size of golf balls and isolated severe winds. No dollar amounts of damage were available at this time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to the size of golf balls and isolated severe winds. No dollar amounts of damage were available at this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 1:43 PM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 243 PM MDT SUN JUL 17 2016 .SHORT TERM...(This evening through Monday) Issued at 242 PM MDT Sun Jul 17 2016 ...Increasing Chance of Storms Tomorrow... Convection is starting to pick up this afternoon, and latest HRRR is trending towards a broken line of convection developing E of I-25 and moving EWD to the KS line by early this eve. With CAPE running in the 2000-2500 range near the KS border, could again see some marginal SVR storms later this afternoon or eve. Main threat would be some marginally svr hail and strong wind gusts, especially if the HRRR scenario pans out. Some pockets of near Red Flag conditions persist this afternoon as well, especially over thee Upper Arkansas Valley. This should abate this evening as winds die down. Tomorrow...the heat continues as H7 temps remain close to 20 deg C. Could see temps top off near 100 degrees over the Plains once again. A mitigating factor will be increased clouds and chances of precip by Mon afternoon. A modest monsoonal pattern will set up as the upper high shifts into OK and strengthen Mon afternoon. A moisture plume will extend NWD through AZ and NM, leading to increased coverage of storms Mon afternoon across W CO and the Contdvd, which will then shift EWD over portions of the I-25 corridor and adjacent Plains by Mon eve. Some models, including the ARW, are a bit less extensive with convection over the Plains tomorrow. If trends towards less coverage over the Plains continue, later shifts may have to reduce POPs over the E Plains for Monday. For now, ISOLD POPs for the later afternoon look reasonable, given the influx of moisture and strong daytime heating. Rose .LONG TERM...(Monday night through Sunday) Issued at 242 PM MDT Sun Jul 17 2016 Tue and Wed an upper level ridge wl be over the central U.S., with an upper trof over the Pacific NW. This wl leave the forecast area on the western edge of the upper high and there wl be a stream of mstr working its way into the wrn half of CO from the south. This mstr and the daytime heating wl combine to result in daily chances for showers and tstms from about the I-25 corridor and westward. The southeast plains wl generally be dry, but some isold storms can't be ruled out. For Thu and thru the weekend, the upr ridge centered wl shift westward and wl be more ovr CO and NM, with not as much mstr being drawn up into the forecast area. However, there wl still be enough mstr over the area for daily pcpn chances, with isold to scattered storms over and nr the mtns, and isold storms over the sern plains. High temps each day are expected to be a bit above average. It looks like it will be quite breezy over the far sern plains on Tue, but at this time it appears the RH values wl be high enough that fire weather highlights wl not be needed, but wl have to keep an eye on that situation. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 242 PM MDT Sun Jul 17 2016 No change in the forecast reasoning for the TAF sites through tomorrow. Winds should remain generally light, and VFR conditions will continue through tomorrow. A round of storms will move EWD through the CO Plains this afternoon and evening, Storms near the KS border could become borderline SVR with strong winds and some hail. Storms tomorrow will develop over the Contdvd, then spread EWD to the I-25 corridor by late afternoon and eve. Rose && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...ROSE LONG TERM...28 AVIATION...ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1209 PM MDT SUN JUL 17 2016 COZ058>089-093>099-181815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1209 PM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER SOUTHERN COLORADO TODAY. THERE IS A MARGINAL THREAT FOR SEVERE WEATHER ACROSS THE EASTERN PLAINS. PRIMARY STORM THREATS TODAY WILL BE LIGHTNING AND POTENTIALLY DAMAGING WIND GUSTS TO 60 MPH OR MORE. WHILE IT WILL BE HOT AGAIN TODAY...HUMIDITIES WILL BE A BIT HIGHER...BY AROUND 5 PERCENT OR SO...AND WIND SPEEDS WILL BE LESS. AS A RESULT...CONDITIONS WILL LIKELY NOT REACH RED FLAG WARNING LEVELS TODAY. HOWEVER...IT IS STILL HOT AND FUELS ARE STILL DRY SO CAUTION TO AVOID FIRE STARTS MUST CONTINUE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOUTHERLY FLOW WILL BRING INCREASED MOISTURE TO SOUTHERN COLORADO THROUGH THE UPCOMING WEEK. THE MOUNTAINS WILL SEE PRETTY CONSISTENT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE PLAINS WILL SEE GENERALLY LOWER CHANCES FOR STORMS THROUGH THE PERIOD...WITH THE GREATEST PROBABILITY BEING ON MONDAY AND AGAIN ON FRIDAY. THE PRIMARY THREATS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS...LOCALLY HEAVY RAIN AND SMALL HAIL. HOWEVER...A FEW STORMS COULD BECOME SEVERE PRODUCING HAIL AN INCH OR MORE IN DIAMETER...DAMAGING WIND GUSTS AND LOCAL FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE PLAINS. 44/44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 339 PM MDT SUN JUL 17 2016 COZ099-172215- SPRINGFIELD VICINITY/BACA COUNTY CO- 339 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 415 PM MDT... AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF CAMPO...OR 13 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BACA COUNTY. LAT...LON 3710 10270 3724 10285 3740 10266 3725 10239 TIME...MOT...LOC 2139Z 229DEG 14KT 3722 10271 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 354 PM MDT SUN JUL 17 2016 COZ099-172230- SPRINGFIELD VICINITY/BACA COUNTY CO- 354 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 430 PM MDT... AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRINGFIELD. LAT...LON 3715 10262 3726 10280 3749 10266 3732 10232 TIME...MOT...LOC 2153Z 217DEG 13KT 3727 10266 28
The Pueblo radar (KPUX), 179 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639112, 639106, 639105, 639107, 639111, 639108, 639109, 639110.